Why You Should Ask Your Doctor to Switch You to Metformin
Have you heard of metformin? If you have Type 2 diabetes, your doctor probably ran it by you. It's a medication for blood sugar control. Interestingly, it can also help you lose weight.
What Is Metformin?
Metformin has actually been around since 1922, and is now popularly known as Glucophage. Its prescribed mostly to overweight and obese Type 2 diabetes patients. (But, it's also prescribed for polycistic ovary syndrome.)
The medicine is commonly taken by mouth with food.
Why Should You Ask Your Doctor to Switch Your Diabetes Medication to Metformin?
You know one of the major causes of diabetes is eating a high-carb diet that exceeds your daily calorie expenditure such that you become overweight. Your chances of developing Type 2 diabetes increase significantly the more weight you gain. But, according to Cornell Medical Center physician Dr. Louis Aronne, doctors prescribe diabetes medications that cause weight gain without even realizing it!
Metformin is one of the diabetes medications Dr. Aronne recommends you ask your doctor to put you on because it doesn't have weight-gaining side effects.
Even better – metformin can actually help you lose weight too, which can drastically lessen the severity of your condition and even reverse your diabetes!
How? It tries to block your body from absorbing sugar from food in your intestines, and also by other mechanisms. Through these ways, melformin can cause weight loss in Type 2 diabetes patients.
Like most pharmaceuticals, there are risks associated with taking metformin. If you're allergic, you may experience something light, like rashes, to something severe, like suffocation due to inflammation of the airways.
Lactic acidosis, which can be deadly, is a common condition associated with metformin. Go to an emergency room if you experience muscle weakness, numbness, or a weird heart rate.
Metformin can also cause diarrhea.
If you're a Type 2 diabetic, consider asking your doctor to switch you to metformin. It will help you lose weight, and chances are – your current diabetes medication is making you gain weight.